Correspondence  |   June 2003
Possible Dangers of Discontinuing Statins Perioperatively
Author Notes
  • Department of Anesthesiology, Emory University, Atlanta, Georgia.
Article Information
Correspondence   |   June 2003
Possible Dangers of Discontinuing Statins Perioperatively
Anesthesiology 6 2003, Vol.98, 1518. doi:
Anesthesiology 6 2003, Vol.98, 1518. doi:
To the Editor:—
I recently read with great interest the case report by Forestier et al.  1 “Severe Rhabdomyolysis after Laparoscopic Surgery for Adenocarcinoma of the Rectum in Two Patients Treated with Statins.” With the rapidly increasing number of patients taking HMG Co-A reductase inhibitors (statins) for treatment of lipid disorders, I concur with the authors that peri-operative rhabdomyolysis might become a significant problem.
However, I would like to air a note of caution in regards to the authors final statement:“Considering that these drugs are used for long-term prevention, stopping the drug for a few weeks before surgery would not significantly decrease the cardiovascular protection.” In the March issue of Circulation  , Heeschen et al.  2 addressed this very topic in their study, “Withdrawal of statins increases event rates in patients with acute coronary syndromes.” These authors investigated the effects of statin therapy in 1616 patients who had coronary artery disease and acute chest pain. They found that the patients who had their statin therapy discontinued on hospital admission for whatever reason actually did worse than the group who continued to receive their statins. The increased event rate was independent of cholesterol levels, and the only predictors of patient outcome were in fact troponin T elevation, electrocardiographic wave changes, and continuation of statin therapy.
With this study in mind, I would argue against Forestier's recommendation that statin therapy be withdrawn for a few weeks before surgery. This topic obviously needs more investigation before any recommendations can be made. The incidence of perioperative myopathy and rhabdomyolysis needs to be ascertained by a review with a larger cohort than 2. The next question raised then is: What is the incidence of rhabdomyolysis for the individual drugs within the statin class? Also, these patients taking the statins are at least at a mildly increased risk of perioperative cardiac events and potentially are at a major risk if in fact they have a lipid disorder and known coronary artery disease. Discontinuing the statins in these high-risk patients might actually be a major disservice to them if in fact they suffer a perioperative ischemic event and are without their statin therapy. The risk of rhabdomyolysis in patients on statins who have no known coronary disease might outweigh the risk of discontinuing the statins. When does the risk of perioperative rhabdomyolysis decrease—immediately postoperatively or days to weeks later, and when should the statin be restarted? These are all questions that must be answered before any recommendations regarding continuation/discontinuation of statin therapy in the perioperative setting can be firmly issued.
I would like to thank Forrestier et al.  for raising this issue and for warning us about the risks of this increasingly popular class of drugs.
Forestier F, Breton y, Bonnet E, Janvier G: severe rhabdomyolysis after laparoscopic surgery for adenocarcinoma of the rectum in two patients treated with statins. A nesthesiology 2002; 97: 1019–21Forestier, F Breton, y Bonnet, E Janvier, G
Heeschen C, Hamm CW, Laufs U, Snapinn S, Bohm M, White HD: withdrawal of statins increases event rate in patients with acute coronary syndromes. Circulation 2002; 105: 1446–52Heeschen, C Hamm, CW Laufs, U Snapinn, S Bohm, M White, HD